Indiana, 2021

Damaging Winds in Indiana, August 26, 2021

August 26, 2021 · NWS IND · 3 events in 1 county or zone

A small upper-level weakness passing over hot and humid lower levels led to scattered afternoon convective cells across east-central Indiana, which produced isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A small upper-level weakness passing over hot and humid lower levels led to scattered afternoon convective cells across east-central Indiana, which produced isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 26, 1:34 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 26, 1:34 PM EST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
234 PM EDT Thu Aug 26 2021

.Short Term...(This evening through Friday night)
Issued at 234 PM EDT Thu Aug 26 2021

Synoptically, the pattern remains similar with a surface high to the
southeast and a weak shortwave over NE IL. Out ahead of the weak
wave scattered convection in initiating leading to some
precipitation in far NW central Indiana and general cloud cover over
the northern one third of the region. Signals indicate convection
will continue to initiate out ahead of the wave as it slowly moves
eastward. Although diurnally influenced, this area of convection
should be able to sustain itself longer into the night given some
synoptic based forcing. Still, sundown should limit the convective
potential overnight. Also of note is a developing line of
convection, with the western edge currently in far SE portions of
central Indiana. This should continue to develop westward creating
chances of showers and thunderstorms through the evening for this
region.

Surface temperatures are varied across the region depending on where
clearing occurred later this morning. Within areas of cloud cover,
temperatures are currently in the upper 70s to low 80s. Elsewhere,
surface temperatures are in the upper 80s, with the expectation of
most places under clear skies being able to reach the low 90s later
this afternoon. Low 90 temperatures with dew points in the low to
mid 70s will result in near to above 100 heat index values, promoting
the heat advisory for this afternoon and evening.

Marginal conditions for severe wind gusts are still present over most
of central Indiana, given MLCAPE values above 2000 J/kg and a dry
layer near 600mb. Overall shear is rather limited however, so any
severe thunderstorm should remain brief and isolated.

Tomorrow, conditions are expected to remain similar as the overall
synoptic patter remain the same. Broad, weak southerly flow will
continue to maintain the hot, humid conditions across central
Indiana, with highs in the low 90s once again. Surface based
instability will also be present again with diurnal convection along
mesoscale disturbances expected. This will also play a role in
afternoon temperatures. Convective allowing models are widely spread
in solutions at this time, leading to large uncertainty in where
convection will occur, thus chance PoPs and widespread highs in the
low 90s. As the tomorrow nears, and better observations are present,
a more defined area of precipitation chances and temperature
differences should be present.

&&

.Long Term...(Saturday through Thursday)
Issued at 234 PM EDT Thu Aug 26 2021

Diurnally driven convection will continue into the weekend as a weak
upper level ridge begins to gradually break down.  The jet stream
remains well north of the forecast area and will be the primary
driver for precipitation across the Great Lakes region.  Much like
today and yesterday, outflow boundaries and decaying thunderstorm
complexes may reach into the northern counties, but otherwise expect
precipitation to be primarily during the afternoon and evening hours.
With the ridge still influencing the weather locally, not expecting
much change in the temperatures from where we have been with highs
climbing into the low 90s Saturday and Sunday.

A change in the pattern looks to arrive early next week as a
seasonably strong upper level low pressure system pushes a cold
front through the area with likely rain at times Monday into
Tuesday.  With a narrow axis of instability expected along the
front, scattered thunderstorms are also expected.  Shear looks to be
marginal with the jet stream well north of the forecast area which
will limit the severe threat.  After the cold front passes, more
seasonable temperatures are expected with highs closer to the low
to mid 80s.

A tropical system is expected to impact the Southern Gulf states
early next week with potential impacts to southern Indiana going
into mid-week.  Models don't have a good handle on the system after
it makes landfall, but there does look to be a good influx of
moisture into central Indiana whether the remnants make a glancing
blow across the south or something more direct.  Will continue to
monitor the track of the system and any potential for widespread
heavy rain mid-week.

&&

.Aviation...(18Z TAF Issuance)
Issued at 108 PM EDT Thu Aug 26 2021

IMPACTS:
- Convection possible in the vicinity of KIND between 21Z-23Z and
KLAF between 18Z and 02Z

-VFR within non-thunderstorm conditions through the TAF
period.

DISCUSSION:

Scattered thunderstorms are developing over eastern IL and west
central IN early this afternoon. This will be within the vicinity of
KLAF with most likely impacts between 19Z and 22Z. Current
expectations are for showers and thunderstorms to stay north of
KIND, but a vicinity thunderstorm cannot be ruled out between 21Z
and 23Z this evening.

A wind shift boundary has formed between KIND and KLAF, with
easterlies north of the boundary and southerlies south of the
boundary. Winds will stay below 8 kts, so no impact directly from
wind are expected. Indirectly, this boundary may be a source of lift
for thunderstorm development later today, which will need to be
monitored.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for INZ043>048-051>057-
060>065-067>072.

&&

Short Term...Updike
Long Term...White
Aviation...Updike
Hazardous weather outlook, Aug 26, 2:28 PM EST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
328 PM EDT Thu Aug 26 2021

INZ043>048-051>057-060>065-067>072-271930-
Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Vigo-Clay-Owen-
Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Clinton, Newport, Rockville, Greencastle,
Plainfield, Brownsburg, Danville, Indianapolis, Greenfield,
Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton,
Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes,
Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour,
Brownstown, and North Vernon
328 PM EDT Thu Aug 26 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

A HEAT ADVISORY is in effect this afternoon and early evening. Heat
index readings between 100 and 105 are expected.

Thunderstorms are possible today and tonight. Organized severe
weather is not expected. Any storm will be capable of producing heavy
rain and lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated to scattered showers and storms are possible at times from
Friday through Wednesday, especially during the afternoon and
evening hours. Organized severe storms do not appear likely at this
time, but lightning is a threat with any thunderstorm. Heavy
downpours and localized flooding will also be possible.

Afternoon heat index values as high as 100 to 105 degrees can be
expected across portions of central Indiana Friday and perhaps
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035>042-049-271930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Henry-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, and New Castle
328 PM EDT Thu Aug 26 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible today and tonight. Organized severe
weather is not expected. Any storm will be capable of producing heavy
rain and lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated to scattered showers and storms are possible at times from
Friday through Wednesday, especially during the afternoon and
evening hours. Organized severe storms do not appear likely at this
time, but lightning is a threat with any thunderstorm. Heavy
downpours and localized flooding will also be possible.

Afternoon heat index values as high as 100 to 105 degrees can be
expected across portions of central Indiana Friday and perhaps
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 26, 1:50 PM EST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
250 PM EDT Thu Aug 26 2021

INZ035-036-044-261915-
Montgomery IN-Fountain IN-Parke IN-
250 PM EDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of Fountain,
northwestern Parke and northwestern Montgomery Counties through 315
PM EDT...

At 249 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Williamsport to 6 miles southwest of
Veedersburg to near Newport. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Veedersburg around 255 PM EDT.

This includes Interstate 74 between mile markers 8 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3998 8743 3999 8743 4003 8739 4018 8739
      4020 8701 4002 8700 3990 8707 3994 8743
      3995 8742 3996 8742 3995 8743 3996 8744
TIME...MOT...LOC 1849Z 270DEG 37KT 4029 8738 4003 8731 3983 8746

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AW
Special weather statement, Aug 26, 2:24 PM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
324 PM EDT Thu Aug 26 2021

INZ035-036-262000-
Montgomery IN-Fountain IN-
324 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southeastern
Fountain and southwestern Montgomery Counties through 400 PM EDT...

At 323 PM EDT, Doppler radar was tracking a strong thunderstorm near
Veedersburg, or 17 miles west of Crawfordsville, moving east at 15
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Fountain and southwestern Montgomery Counties, including the
following locations... Wallace, Waveland, Hillsboro, Yeddo,
Waynetown, Shades State Park, Kingman and Alamo.

This includes Interstate 74 between mile markers 15 and 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4013 8725 4013 8694 3987 8702 3989 8709
      3995 8709 3995 8726 3997 8732
TIME...MOT...LOC 1923Z 282DEG 14KT 4003 8723

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AU
Special weather statement, Aug 26, 2:50 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
350 PM EDT Thu Aug 26 2021

INZ036-044-045-262015-
Montgomery IN-Putnam IN-Parke IN-
350 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern Parke,
southwestern Montgomery and northwestern Putnam Counties through 415
PM EDT...

At 350 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Rockville, or 14 miles southwest of
Crawfordsville, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern Parke,
southwestern Montgomery and northwestern Putnam Counties, including
the following locations... New Market, Shades State Park,
Russellville, Waveland and Alamo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3995 8715 3995 8709 4000 8709 3999 8682
      3976 8695 3988 8719
TIME...MOT...LOC 1950Z 282DEG 13KT 3990 8710

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AU
Special weather statement, Aug 26, 4:19 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
519 PM EDT Thu Aug 26 2021

INZ048-049-057-262145-
Rush IN-Henry IN-Hancock IN-
519 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of eastern Hancock,
northwestern Rush and southwestern Henry Counties through 545 PM
EDT...

At 518 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of New Castle, or 19 miles west of Cambridge City.
This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of eastern Hancock,
northwestern Rush and southwestern Henry Counties, including the
following locations... Carthage, Greensboro, Knightstown, Kennard,
Shirley, Wilkinson and Spiceland.

This includes Interstate 70 between mile markers 111 and 121.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3973 8564 3993 8565 3993 8545 3972 8544
TIME...MOT...LOC 2118Z 081DEG 1KT 3983 8553

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

50
Special weather statement, Aug 26, 4:55 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
555 PM EDT Thu Aug 26 2021

INZ038-039-262230-
Tipton IN-Hamilton IN-
555 PM EDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of north central
Hamilton and southern Tipton Counties through 630 PM EDT...

At 555 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tipton, or 17 miles south of Kokomo. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Tipton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4025 8586 4014 8601 4023 8619 4034 8609
TIME...MOT...LOC 2155Z 216DEG 3KT 4023 8606

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

50

The radar

The Indianapolis radar (KIND), 57 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rush

When
August 26, 5:22 PM EST
Where
Rush County, 2.23 mi WNW of Carthage
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.740, -85.610

One or two trees blown down.

Thunderstorm Wind, Rush

When
August 26, 5:25 PM EST
Where
Rush County, 2.23 mi WSW of Mays
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.740, -85.470

One or two trees blown down.

Thunderstorm Wind, Rush

When
August 26, 5:35 PM EST
Where
Rush County, 0.69 mi N of Carthage
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.740, -85.570

One or two trees blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971337, 971336, 971338.